Cough Syrup and SSRI Proves Fatal

“I don’t understand why OTC cough medications are not required to have [a warning] regarding SSRI medications.”

 

I need to share my frustration and disappointment with someone who might understand. 2 1/2 years ago, my 20-year-old son, Tom, died of malignant hyperthermia as the result of serotonin syndrome as the result of being on TWO SSRI medications plus having been given permission by a pharmacist to take a child’s dose of OTC cough syrup (due to a bad cold) at bedtime. We later found out the cough syrup became the 3rd serotonergic medication.

My son was a diagnosed schizophrenic but had been functioning quite while for almost 2 years. He was a full-time college student on the dean’s list, who worked part-time at UPS, and he was also taking guitar lessons. He owned his own car and transported himself around. He was also beginning to become more sociable. But then after taking a child’s dose of the OTC cough medicine two nights in a row, he collapsed at work. His temperature shot to 107 degrees and one by one all of his organs shut down, his blood stopped clotting, and sadly he passed away about 8 hours later. (The hospital emergency room did NOT give him the antidote for malignant hyperthermia.)

We have been through 2 attorneys including one that was recommended by Andy Vickery. Both decided not to continue with our medical malpractice suit. They stated that they were told by other psychiatrists that it is not out of the norm to have patients on more than one SSRI medicine, as along as they are closely monitored. They also stated that since he has been on the 2 Sari’s for over a year that it would be hard to prove that they caused my son’s death and as far as the pharmacist stating the small dose of OTC cough medicine would be okay, that would just be our word against his.

The last attorney also informed me that juries do not give out big awards to the parents of “adult” children (so basically they weren’t going to waste their time if they didn’t think it would turn out to be worth their time financially.) With all I have heard about the potential problems taking just one SSRI drug can cause, I find it hard to believe that it not considered “out of the norm” to have patients on more than one version of this type of drug. I also don’t understand why OTC cough medications have a warning about MAOI drugs but are not required to have one regarding SSRI medications.

Thanks for allowing me to vent my frustrations.

Marcia
MarciaLSz@aol.com

 

5/31/2002

This is Survivor Story number 22.
Total number of stories in current database is 48

1,138 total views, 1 views today

I Traded Depression for Paxil Psychosis

“I never had a single psychotic episode or symptom until I had taken Paxil and started to become aggressive and delusional.”

 

Hi. I am a 27 year old male with clinical depression, about four months ago my therapist had a Dr. that she works with prescribe me an anti-depression regimen of Paxil, Klonopin, and later Zyprexa.

I had no idea why an anti-psychotic was later included in my treatment until I began doing a little research on SSRI’s. I never had a single psychotic episode or symptom until I had taken Paxil and started to become aggressive and delusional.

I discontinued the Zyprexa (the Dr. did not like that) after reading the prescribing information and found it also had a serotonergic enhancing effect, since it was in my opinion the effects of excess serotonin which were causing my psychotic symptoms in the first place. The combination put me in a dream like state and was causing me wild mood swings ranging from extreme euphoria to severe depression with suicidal thoughts.

I also acquired a bizarre craving for aspartame and would secretly eat it right out of the Equal packets at work.

I also did terrible things to my coworkers like intentionally breaking or tampering with their tools without a hint of guilt because I decided they deserved it. I knew I would never be suspected of it since lying came so easily for me with the medication.

My doctor said there were no drug interactions with the “new generation” antidepressants and over the counter products are all O.K.. Well, I don’t believe that is exactly the case, after taking a cough syrup containing dextromethorphan (HBr) I developed symptoms which I now think were serotonin syndrome. I became very euphoric in a sort of drunken giddy way, felt like I had a fever and was sweating, my joints all hurt and my right hand was clenched and painful to open as well as my jaw, I was dizzy and felt anesthetized (like the feeling of taking a narcotic painkiller like Percocet) and confused, I was having mild hallucinations/visual disturbances ( I went right through two red lights on my way home from work while looking right at them), my pulse kept fluctuating for no reason between bradycardic and tachycardic, my hands and ankles had also swollen and I could not remember what I had done 5 min before. I had difficulty standing and spent the rest of the night sitting in a chair in the dark staring and at some point I suspected something was wrong. My muscles felt very tense so I took 4 of my clonazapam and a doxylamine tablet (I thought maybe I was having an allergic reaction and it was the only antihistamine I had in the house).

Well, I made it through the night and gradually over the next day my symptoms faded. I had seen my doctor the day before when these symptoms were just beginning and tried to explain it to him. He seemed to think I may have been imagining these symptoms and said he couldn’t do anything for me if I was not going to take the medication. He told me that all medications have side-effects, and gradually they diminish (but mine were getting worse).

This all happened a week ago and I have been tapering off them with my doctor’s reluctant approval. I still feel a little strange he (Dr.) said I will for at least several days while my body adjusts to being without the drugs.

I am not so sure which was worse depression or psychosis! I guess it’s a toss-up to which symptom you are more willing to put up with.

KPK

 

1/1/2001

This is Survivor Story number 8.
Total number of stories in current database is 34

1,463 total views, 1 views today

Paxil, Klonopin, Zyprexa and Cough Syrup-A Deadly Mix

“I am not so sure which was worse–depression or psychosis.”

 

Hi I am a 27 year old male with clinical depression. About four months ago my therapist had a doctor that she works with prescribe me an anti-depression regimen of Paxil, Klonopin, and later Zyprexa.

I had no idea why an anti-psychotic was later included in my treatment until I began doing a little research on SSRI’s. I never had a single psychotic episode or symptom until I had taken Paxil and started to become aggressive and delusional.

I discontinued the Zyprexa (the Dr. did not like that) after reading the prescribing information and found it also had a serotonergic enhancing effect, since it was in my opinion the effects of excess serotonin which were causing my psychotic symptoms in the first place. The combination put me in a dream like state and was causing me wild mood swings ranging from extreme euphoria to severe depression with suicidal thoughts.

I also acquired a bizarre craving for aspartame and would secretly eat it right out of the Equal packets at work I also did terrible things to my coworkers like intentionally breaking or tampering with their tools without a hint of guilt because I decided they deserved it and I would never be suspected of it since lying was so easy with the medication.

My doctor said there were no drug interactions with the “new generation” antidepressants and over the counter products are all O.K.. Well, I don’t believe that is exactly the case, after taking a cough syrup containing dextromethorphan (HBr), I developed symptoms which I now think were serotonin syndrome. I became very euphoric in a sort of drunken giddy way, felt like I had a fever and was sweating, my joints all hurt and my right hand was clenched and painful to open as well as my jaw, I was dizzy and felt anesthetized (like the feeling of taking a narcotic painkiller like Percocet) and confused.

I was having mild hallucinations/visual disturbances (I went right through two red lights on my way home from work while looking right at them), my pulse kept fluctuating for no reason between bradycardic and tachycardic, my hands and ankles had also swollen and I could not remember what I had done 5 min before. I had difficulty standing and spent the rest of the night sitting in a chair in the dark staring and at some point I suspected something was wrong my muscles felt very tense so I took 4 of my clonazapam and a doxylamine tablet (I thought maybe I was having an allergic reaction and it was the only antihistamine I had in the house) made it through the night and gradually over the next day my symptoms faded.

I had seen my doctor the day before when these symptoms were just beginning and tried to explain it to him, but he seemed to think I may have been imagining these symptoms and said he couldn’t do anything for me if I was not going to take the medication. He said all medications have side-effects, and gradually they diminish (but mine were getting worse) this was a week ago and I have been tapered off them with my doctors reluctant approval.

I still feel a little strange he (Dr.) said I will for at least several days while my body adjusts to being without the drugs. I am not so sure which was worse–depression or psychosis. I guess it’s a toss-up to which symptom you are more willing to put up with. Anyway I will continue with therapy maybe wait for the “next generation” of depression medication before I take that route again.

 

Years 2000 and Prior

This is Survivor Story number 51.
Total number of stories in current database is 96

904 total views, 1 views today